Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Feeling numbness in brain and tingling hands and feet. Diagnosed with panic disorder. What to do?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
About a month ago, I started having episodes at work. I would getup feeling fine with a normal nights sleep, eat a solid breakfast, and go to work. I have a desk job. Around 10am, I would start feeling a numbness in my brain, I would get real relaxed, and then my heart would start getting this sinking feeling. This would cause a panic attack. So I went to my family doc. He said it sounded like a panic disorder and prescribed me cymbalta. The first night of taking it when I layed down to sleep at night but before I could go to sleep, my body would do some weird chemical release causing my hands and feet get very flush and hot with a burning sensation. This would cause extreme discomfort and I could not sleep. So I went back to the family doc and he gave me prozac which caused the same problem but it took a couple of weeks to manifest. So I quit the prozac also. The doctor also gave me lorazepam for acute panic attacks. I found that the lorazepam was about the only thing that worked and I have been taking about 2mg a day for about 3 weeks now. However, now I find myself having these heat sinking feelings anytime I relax (usually sitting or laying down) and it is worse in the evening and obviously much worse when i attempt to go to sleep. This results is a burning sensation in my feet and hands and a weird tightness in my stomach. Interesting enough, the heart rate goes up at first but then drops to normal. The doc has since swithed me over to xanax. This seemed to work for a week or so but now I notice in the evenings, I am getting the heart sinking feelings again and the symptoms that follow it. I also don't sleep well on any of the drugs accept maybe lorazepam. So it seems like the real problem is, "why does sitting or laying down cause the heart sinking feelings along with brain numbness and tingling/burning of the feet and hands? I only get about 2 hrs sleep a night because of this and when I awake, I feel like a have a serious hangover even though i haven't drank, soke, etc in 20 years.
Posted Mon, 6 Aug 2012 in Mental Health
Answered by Dr. Ashish Mittal 1 hour later
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

You case is interesting and but difficult too, considering treatment. Even your attending physician is facing to solve it completely. I will try to give my best effort to help you in this problem.

From your description it appear that you are having Panic disorder. Severity and nature of symptoms may vary time to time, in your case it is also associated with variation in sleep duration. That is why your symptoms improved with Xanax and Lorazepam which also have anti anxiety effect apart from hypnotic action.

Panic disorder is a type of anxiety disorder and can occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. You may need treatment with psychiatrist to treat your anxiety.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines (like Xanax and Lorazepam) are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) like cymbalta/prozac are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.

All these process is complex. I have just simplified it to make you understand it. So, your treatment is appear to right but you should also start SSRI as advised by your physician. Although in initial 3-4 days it may exacerbate some of the symptoms, but later in 3-4 weeks it decreases symptoms significantly.

Apart from above advice following simple measures will help you:
-Decrease worrying about symptoms as they will cure after treatment.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk, aerobic exercises and breathing exercise.
-stop substance use if any
-take multi vitamins

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor